Your Mom (nebula1500) wrote in pcos_childfree,
Your Mom
nebula1500
pcos_childfree

adding metformin to the mix

So, about a month ago, I went to an endocrinologist for the first time, and he diagnosed me with PCOS. Pretty much my only symptoms were elevated DHEA and testosterone levels, which led to irregular periods (I skip months) and hair loss.

The doctor recommended I go on the pill to regulate my period, but I have an IUD, and don't really care if I get a period every month, so he prescribed Spironolactone instead for the hormone levels and hair loss.

Now I've gotten my first period with the Spironolactone, and it's going on week two. It seemed like a normal period for a week, and then I thought it ended, but I've been spotting for over another week now.

I called the endocrinologist, and the NP said that I should start taking Metformin now, too, to regulate my period. And that I should get more bloodwork done, and have an ultrasound.

I'm starting to feel like a real sick person! ALL I care about (vain as it may be) is that my hair stops falling out all over the place. Is all this medicine REALLY worth it?

I'm hoping I'll start taking it, and I'll stop spotting and maybe lose some weight, and all will be well with the world.

But I'm afraid I'll start taking it, and have cramps and diarhea and god knows what with my period. I've also read that it can make hair loss even WORSE.

I could understand all this if my insulin levels were off. Or if I was trying to conceive. But my insulin and all that is fine, and I was rather ENJOYING my impaired fertility.

Anyone have any words of encouragement?
  • Post a new comment

    Error

    default userpic
  • 4 comments
I've been on metformin for about 7 months. I didn't experience any real side effects. My tummy was a little uncomfortable the first two days but nothing too noticable. Hopfully you'll be lucky like me and it will help without making you have to poo and be cramped up all day.
Metformin helped me. My problem was rapid weight gain...not fun. It got things settled down and I don't take it anymore. It is worth it for most people. I would try to get the extended release because it helped with the digestive upset. That said, I didn't feel real great stomach wise for the first month I was on it. I toughed it out and I was fine. Good luck!
I've been on metformin since december 2003 .. and haven't stopped bleeding (might get a week or two off thanks to the depo provera, but thats it) .. i blame the metformin for my 24/7 bleeding and for a lot of other problems that I didn't have before I was put on it (moon swings, unstable weight and other things - all of which where happenign long before iw as placed on depo, which has actaully calmed things down a little).

Metformin is not a cure all, and for some women its a nightmare because of the side effects it can have other then the common ones.

My endro said if it wasn't for the IR he'd never had put me on it .. he'd have kept me 100% diet controled.
Huh. I'm sorry it worked out so badly for you.

I've been taking it for almost a month now, and at the moment my period is acting normal. Who even knows what it's gonna do tomorrow though.

I dunno, I'm definitely going to have to have a chat with my doctor. I do feel like my hair loss has gotten better, and I've lost about 8 pounds (although I wasn't overweight to begin with, but still, always nice to lose a little weight), but I don't know if it's worth all this. The spiro apparently is messing up my period, and if the metformin is fixing that (which would be the only thing it's doing, aside maybe helping to lose a couple pounds), then great. But I don't even know if it's responsible for fixing it.

And while I don't think I'm having the worst possible effects from the metformin, I am getting occasional "stomach upsets" (aka trips to the terlit) and I don't normally eat breakfast and now I have to to take the metformin in the morning, which is just annoying and inconvienient for me. Plus my health insurance is changing soon, and I think all these pills will get more expensive.

So I'm going to talk to the doctor about it and see what my bloodwork looks like. I guess if my hormone levels are significantly better, maybe it's worthwhile. But if ALL I'm getting out of this is less hair loss, I'll probably go back to au naturel.